Flood, Western Franklin
- When
- April 1, 12:00 AM EST to 4:00 AM EST
- Where
- Western Franklin forecast zone
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
An ice jam continued into April on the Missisquoi River. It continued the minor river flooding of low lying areas and fields as well as Rte 78 in the Highgate area during the early morning of April 1st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An ice jam continued into April on the Missisquoi River. It continued the minor river flooding of low lying areas and fields as well as Rte 78 in the Highgate area during the early morning of April 1st. Thereafter, high water continued on the Missisquoi River into April 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 31, 10:34 PM EST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 1034 PM EST THU MAR 31 2005 .SHORT TERM (REST OF TONIGHT)... OVERALL FORECAST IN GOOD SHAPE AND ONLY MADE MINOR TIMING ADJUSTMENTS TO THE PRECIPITATION. MAIN AREA OF PRECIPITATION IS FROM THE NORTHERN ADIRONDACKS AND POINTS EAST WITH SCATTERED SHOWERS ACROSS THE SAINT LAWRENCE VALLEY. EVEN HAD THUNDER REPORTED AT MASSENA BEFORE CELL MOVED INTO CANADA. NO SIGNIFICANT RAINFALL IS EXPECTED WITH THIS ACTIVITY. CLOUDS ASSOCIATED WITH UPPER TROUGH WILL MOVE THROUGH TOWARD THE MORNING HOURS AND MAY PERSIST THROUGH THE DAY ON FRIDAY. ABOVE NORMAL TEMPERATURES TO CONTINUE ON FRIDAY AND CONDITIONS STILL LOOKING FAVORABLE FOR LARGER SYSTEM TO MOVE UP THE EASTERN SEABOARD AND BRING A WIDESPREAD RAIN EVENT TO THE REGION LATE FRIDAY NIGHT THROUGH SUNDAY. GOING FORECAST HAS THIS COVERED WELL ALONG WITH ESF PRODUCT ISSUED EARLIER TODAY HIGHLIGHT POTENTIAL FOR FLOODING THIS WEEKEND. SO NO CHANGES TO LATER PERIODS AT THIS TIME. EVENSON && .PREVIOUS DISCUSSION... (ISSUED 248 PM EST THU MAR 31 2005) SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... SHORT TERM PORTION OF THE FORECAST TO BE VERY WET W/ HYDRO CONCERNS...W/ TWO SYSTEMS TO AFFECT THE NORTH COUNTRY THRU THE WEEKEND. THE FIRST SYSTEM IS A WEAK CD FRNT CURRENTLY SLOWLY MVG INTO WESTERN NY. PRECIP CURRENTLY MVG NORTH ACCORDING TO RADAR LOOP...W/ SOME LIGHTNING NOTED NORTH OF LK ONTARIO. MDLS BRING FRNT THRU TNGT/FRI MORN FROM WEST TO EAST W/ A COUPLE TENTHS QPF. W/ ASSOCIATED SFC LOW MVG WELL TO OUR NORTH AS FRNT MVS THRU...MOST PRECIP/DYNAMICS REMAIN NORTH OF BORDER...SO WILL CONCENTRATE HIGHER POPS IN NORTHERN CWA. WARM TEMPS AROUND 60F TDY COMBINED W/ THIS RAIN WILL INCR SNOWMELT INTO RIVERS/STREAMS...SETTING STAGE FOR LARGE WEEKEND EVENT. MDLS HAVE WEAK RIDGE BETWEEN THE 2 SYSTEMS FOR A PERIOD ON FRI...BUT TIMEFRAME LOOKS TOO SHORT FOR MUCH CLRING...SO WILL KEEP CLDS IN. THE NEXT EVENT TO AFFECT THE NORTH COUNTRY WILL BE THE DEEP SFC LOW THAT DEVELOPS OVER THE SOUTHEAST AND SLOWLY MVS NORTH FRI NGT INTO SAT. UPPER TROUGH OVER THE UPPER MIDWEST SWINGS EAST OVER MID ATLANTIC DURING THIS TIME AND FORMS CUTOFF...WHICH WILL DEEPEN AND SLOW THE SFC LOW AS IT MVS NORTH. GFS...ECMWF AND UKMET CONT TO BRING LOW CLOSE TO CVLY ON SATURDAY...WHILE ETA/NAM TRACKS THIS LOW SOUTH OF REGION. WILL NEGATE THIS TRACK AND KEEP W/ CONSISTENT GFS MDL TRACK. GENERAL 1 TO 2 QPF EXPECTED W/ SOME ISOLATED HIGHER AMTS POSSIBLE. THIS WILL AFFECT AREA RIVERS AND STREAMS FOR THE WEEKEND WITH POTENTIAL FOR FLOODING. HYDROLOGIST WILL ISSUE ESFBTV HIGHLIGHTING CONCERNS AND WILL RELAY FOR NEXT FORECASTING SHIFT FOR FLOOD WATCH ISSUANCE. EXPECTING ALL RAIN FOR SATURDAY...W/ HEAVY PERIODS AT TIMES. W/ LOW TRACKING NEAR BTV...COLDER AIR WILL WORK INTO REGION QUICKER ON NY SIDE...CREATING MIX POTENTIAL W/ ACCUM SNOWS. 2 TO 3 POTENTIAL OR MORE POSSIBLE...ESPECIALLY IN THE DACKS. EXPECTING LOW TO LIFT NORTH OF CWA SUN NGT...SLOWLY CHANGING PRECIP TO MORE OF MIX RW/SW...BUT AREAS IN LOWER ELEVATIONS COULD STAY WARMER KEEPING RW IN FOR WRAP-AROUND PRECIP TYPE. LONG TERM (MONDAY THROUGH THURSDAY)... LATEST GFS AND ENSEMBLE DATA SHOWS CUTOFF SYSTEM SLOWLY LIFTING INTO NORTHERN NEW ENGLAND/EASTERN CANADA BY MONDAY. THE COMBINATION OF WRAP AROUND MOISTURE AND UPSLOPE LIFT WITH EMBEDDED 5H VORTS WL CONT TO MENTION CHC POPS MONDAY. THERMAL PROFILE SUGGESTS THE POTENTIAL FOR SOME SNOW...ESPECIALLY DURING THE MORNING HOURS ACRS THE HIGHER TRRN ON MONDAY. OTHERWISE...MID/UPPER LVL TROF SLOWLY LIFTS AS RIDGE BUILDS INTO FA AND WAA DEVELOPS ON TUES INTO WEDS. THE LATEST 12Z GFS SHOWS BEST MOISTURE/LIFT ASSOCIATED WITH EMBEDDED 5H VORT AND LLVL WAA MOVING ACRS WESTERN/SOUTHERN NY ON TUES. WL CONT TO KEEP FCST DRY ATTM...BUT IF MODELS CONT TO TREND FURTHER NORTH WITH PRECIP LATER SHIFTS MAY NEED TO MENTION CHC POPS. OTHERWISE...PROGGED 85H TEMPS NEAR 0C WOULD SUPPORT HIGHS BACK INTO THE U40S TO MID 50S. LATE TUES INTO WEDS MORE WAA LIFT/MOISTURE WORKS INTO OUR FA AND WL MENTION CHC POPS. OTHERWISE...TEMPS SHOULD RETURN TO AOA NORMAL LEVELS BY THE MID OF NEXT WEEK. AVIATION (18Z-18Z)... CRNT VIS SAT PIC SHOWS BAND OF CLOUDS AND ASSOCIATED PRECIP ACRS LK ONTARIO AND WESTERN NY ATTM. WITH SFC DWPTS IN THE 20S...FEEL THIS INITIAL BAND OF PRECIP WL EVAPORATE WHILE INCREASING THE MOISTURE ACRS OUR FA. WL MENTION TEMPO FOR SOME -RA AT SLK/MSS AFT 21Z TODAY. OTHERWISE...WL TRY TO TIME REDEVELOP OF PRECIP FOR AFT 02Z TONIGHT FOR BTV/MPV. BUFKIT MOISTURE PROFILES SHOW CIGS LOWERING THROUGHOUT THE EVENING TO 020-030 BY MORNING. CRNT SFC OBS CONT TO SHOW SOUTHERLY WINDS AT 10G20KT THRU 03Z...BEFORE DECREASE TO AROUND 10KTS. HYDROLOGY... RIVERS RUNNING WELL TODAY AS THE SNOWMELT GETS GOING IN EARNEST. OVERNIGHT LOWS LAST NIGHT ABOVE FREEZING ALLOWED MELT TO CONTINUE...AND DAYTIME HIGHS TODAY IN THE 50S TO NEAR 60 CONTINUES THE MELT. RIVERS STARTING TO RESPOND TO MELT...AND WILL CONTINUE TO RISE THROUGH THE EVENING. BIG HYDRO STORY IS THE UPCOMING PROLONGED WARM RAINFALL ON SATURDAY INTO SUNDAY. RIVER LEVELS RUNNING HIGH FROM SNOWMELT...FORECAST OF 1 TO 2 INCHES OF RAINFALL...AND MORE WATER IN THE SNOW YET TO MELT. POTENTIAL FOR SIGNIFICANT RISES ON RIVERS FROM LATE SATURDAY INTO EARLY NEXT WEEK...AND FLOODING WILL BE A CONCERN. WILL ISSUE THE WINTER/SPRING FLOOD POTENTIAL OUTLOOK THIS AFTERNOON INSTEAD OF THE REGULARLY SCHEDULED FRIDAY TO GET A JUMP ON THINGS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...NEILSON LONG TERM/AVIATION...TABER HYDROLOGY...HANSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 315 AM EST THU MAR 31 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-010814- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 315 AM EST THU MAR 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AND NORTHERN NEW YORK. .DAY ONE...TODAY: HAZARDOUS WEATHER IS NOT EXPECTED. LOW PRESSURE ACROSS THE GREAT LAKES STATES THIS MORNING WILL TRACK NORTHEAST INTO CENTRAL CANADA BY FRIDAY MORNING. AS A RESULT...EXPECTED INCREASING CLOUDS THIS AFTERNOON...WITH SCATTERED SHOWERS OVERSPREADING THE REGION BY THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: THE PRIMARY WEATHER CONCERN OVER THE NEXT SEVEN DAYS WILL BE DEEPENING LOW PRESSURE...WHICH WILL AFFECT THE AREA WITH POTENTIALLY HEAVY RAINFALL DURING SATURDAY AND SUNDAY. AT THIS TIME IT IS TOO EARLY TO PREDICT THE EXACT TRACK OF THIS SYSTEM. NONETHELESS...IF CURRENT INDICATIONS ARE CORRECT...THE FLOOD THREAT ACROSS THE AREA WOULD BE GREATLY INCREASED BY LATER SATURDAY INTO SUNDAY. STAY TUNED TO LATER STATEMENTS AND UPDATED FORECASTS WHICH WILL ADDRESS THIS SYSTEM. JMG
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448085.